Please read the Disclaimer at the end of this page.
What are ACE inhibitors? — ACE inhibitors are medicines that are most often used to treat high blood pressure, but are also used for other problems. "ACE inhibitor" is short for "angiotensin-converting enzyme inhibitor." Examples of ACE inhibitors include enalapril, captopril, and lisinopril.
What is angioedema? — Angioedema is the medical term for swelling of the tissue under the skin. This can be caused by different things, including an allergic reaction to certain medicines. ACE inhibitors are one type of medicine that can cause this reaction in some people.
The swelling can happen within a few weeks of starting the medicine. But in some cases, it can happen even after months or years of taking an ACE inhibitor every day without any swelling. Doctors are not sure why this happens.
The swelling usually lasts a few days and is not itchy.
What part of the body swells? — The swelling can happen on the lips, face, or tongue. It can also affect other parts of the body, including the intestines.
Depending on where the swelling is, it can cause different problems:
●Swelling of the tongue, mouth, and lips can be very dangerous if it makes it hard for you to breathe or swallow. You should go to the emergency department right away if you get swelling in or near your mouth or throat. If you are having trouble breathing, you might need to call for an ambulance (in the US and Canada, call 9-1-1).
In the hospital, the doctors will monitor your breathing. If the swelling is causing your throat to close, they can put a tube in your throat to help you breathe. You will stay in the hospital until the swelling goes down.
●If swelling happens in the intestines, it can cause pain, vomiting, or diarrhea
What should I do if I take an ACE inhibitor and have swelling? — You should:
●Stop taking the medicine, and tell your doctor
●Never take that medicine or any other ACE inhibitor in the future
●Make sure your doctor puts a note in your medical record that you are allergic to ACE inhibitors
●Make sure your main doctor, other doctors, and nurses who take care of you and your pharmacy know that you should never take ACE inhibitors again
Can the swelling happen again after I have stopped the ACE inhibitor? — Yes. You might get swelling again 1 or more times within the next few months. The medicine affects your body for a while, even after you stop taking it.
If you get swelling around your mouth or tongue again, go to the emergency department so doctors can monitor your breathing.
The swelling should stop happening after a few months. If it does not, talk to your doctor. You might need to see an allergy specialist, because there might be another reason that you are still swelling. Sometimes people have swelling caused by another problem that the ACE inhibitor makes worse.
What medicine should I switch to? — There are many other medicines for high blood pressure and heart problems that do not cause swelling. Ask your doctor what you can take instead of an ACE inhibitor. Medicines that do not cause swelling include angiotensin II receptor blockers ("ARBs"), beta blockers, and calcium channel blockers.
Remember that if you get swelling again in the first few months after stopping an ACE inhibitor, it is probably still related to the ACE inhibitor. That's because ACE inhibitors continue to affect your body for a while, even after you stop taking them.